Jump to content
  • Sign Up
0
Mrs. Smith

Ugh! Another Setback!

Rate this topic

Recommended Posts

Ok so about a month ago, I got a really bad ulcer (from lime popsicles of all things!) so much for citrus! I had to take prilosec for about 4 weeks. The last week of it I had horrible D and knew it was from the Prilosec. I stopped taking it 2weeks ago and my digestion is still messed up! I get D easily not everyday but enough! Could the prilosec have re damaged my intestine somehow? I was doing so great for so long!! Also I cant digest quinoa anymore which I LOVE! Will this go away?? It seems to be resolving although really slowly. Are we just super sensitive to these meds? At first, I felt like I wasnt even digesting, which has gotten better since. Any suggestions? PLEASE!

Share this post


Link to post
Share on other sites

The only side effect I've had that I suspected being from Prilosec was water retention.

I wonder though, do you use a probiotic? The excess acid that contributed to causing your ulcer could also have upset the balance in your intestine and maybe a course of probiotics would help correct your digestion.

Share this post


Link to post
Share on other sites
The only side effect I've had that I suspected being from Prilosec was water retention.

I wonder though, do you use a probiotic? The excess acid that contributed to causing your ulcer could also have upset the balance in your intestine and maybe a course of probiotics would help correct your digestion.

Yes I take a probiotic. How long before it would help? I feel like Im at square one again like celiac.

Share this post


Link to post
Share on other sites

I don't know if this is an issue for you or not, but I do know that long-term use of Prilosec causes B-12 deficiency, which is NOT listed on the package insert, and most doctors don't seem to know about this. But if you go to B12 deficiency sites, long-term use of Prilosec and other acid blockers is listed as one of the most common causes of B12 deficiency.

B-12 deficiency is already a risk for celiacs, at least until the intestines have healed.

Diarrhea/constipation ARE listed as possible side effects of Prilosec. Diarrhea is also a symptom of over-active thyroid, which would include Graves Disease AND being on too high a dosage of Synthroid.

If you've recently gone off gluten, it's very likely that you are suddenly able to absorb more of whatever medication you were on.

That's what happened to me--my dosage of Synthroid had been increased over and over, because I wasn't absorbing it (or much of anything else), BUT THEY DIDN'T KNOW THAT, not until I went off gluten and suddenly my symptoms switched from those of hypothyroid to hyperthyroid.

And an ulcer caused by lime popsicles???? A popsicle is less than 2 ounces, so unless you were consuming vast quantities of popsicles daily, I'd wonder if that really was the cause. I could see it being a factor, but I'd suspect that something else was going on...much easier for your doctor to blame the popsicles, though!

Share this post


Link to post
Share on other sites
I don't know if this is an issue for you or not, but I do know that long-term use of Prilosec causes B-12 deficiency, which is NOT listed on the package insert, and most doctors don't seem to know about this. But if you go to B12 deficiency sites, long-term use of Prilosec and other acid blockers is listed as one of the most common causes of B12 deficiency.

B-12 deficiency is already a risk for celiacs, at least until the intestines have healed.

Diarrhea/constipation ARE listed as possible side effects of Prilosec. Diarrhea is also a symptom of over-active thyroid, which would include Graves Disease AND being on too high a dosage of Synthroid.

If you've recently gone off gluten, it's very likely that you are suddenly able to absorb more of whatever medication you were on.

That's what happened to me--my dosage of Synthroid had been increased over and over, because I wasn't absorbing it (or much of anything else), BUT THEY DIDN'T KNOW THAT, not until I went off gluten and suddenly my symptoms switched from those of hypothyroid to hyperthyroid.

And an ulcer caused by lime popsicles???? A popsicle is less than 2 ounces, so unless you were consuming vast quantities of popsicles daily, I'd wonder if that really was the cause. I could see it being a factor, but I'd suspect that something else was going on...much easier for your doctor to blame the popsicles, though!

Ya it was definately the high amounts of citric acid that made my ulcer flare. I was eating a lot of those darn popsicles! I do not have a thyroid problem. I take methyl b12 everyday. The only common denominator here is the prilosec. You might be on to something maybe I was absorbing it so much better. Anyone have these gluten-type reactions to Quinoa? Thats what seems to be the most bothersome right now to my D. I used to be able to eat it like crazy before all of this.

Share this post


Link to post
Share on other sites

Hmmm. How are you preparing the quinoa? Are you adding anything to it, like chicken broth, or spices (I love curry powder in mine), anything that might have hidden gluten in it?

You're probably totally on top of potential gluten sources, but I just thought I'd ask anyway.

Share this post


Link to post
Share on other sites
Hmmm. How are you preparing the quinoa? Are you adding anything to it, like chicken broth, or spices (I love curry powder in mine), anything that might have hidden gluten in it?

You're probably totally on top of potential gluten sources, but I just thought I'd ask anyway.

Yes I put Gluten-Free chicken broth in it (Pacific or Imagine foods brands). I changed quinoa brands from Bob's Red Mill to Ancient Harvest. It says gluten free right on the front of it? I thought maybe the way its processed may be contaminated or something. Some companies arent as dilligent as Bob's which has NEVER given me problems. I trust them completely when they label something Gluten-Free. Maybe I just over did it. I was eating it everyday for like 2 weeks. Sometimes when I over do it on certain foods it starts to stress my intestines. Sugar, fiber, fruits, I have to do in moderation still. If I eat too much agave or beans eventually they will give me D also. I know I have another year or so until Im healed so I just have to take it easy and be patient. My system is so sensitive. It has been that way since I was a kid. Finally I was dx with celiac and feel so much better dispite some setbacks. Its this healing rollercoaster. I dont know what Im going to react to its a guessing game.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×